Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2017, 11:00 PM CDT for 7 counties in Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 11:00 PM CDT (04:00 UTC)
- Expired
- Jul 2, 2017, 11:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:08 PM CDT | TSTM WND GST 56 | Hill City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 5:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
960
WUUS53 KGLD 030400
SVRGLD
KSC039-063-065-137-153-179-193-030445-
/O.NEW.KGLD.SV.W.0183.170703T0400Z-170703T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1100 PM CDT SUN JUL 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Thomas County in northwestern Kansas...
Norton County in northwestern Kansas...
Sheridan County in northwestern Kansas...
Southeastern Rawlins County in northwestern Kansas...
Decatur County in northwestern Kansas...
Northeastern Gove County in west central Kansas...
Graham County in northwestern Kansas...
* Until 1145 PM CDT
* At 1100 PM CDT, severe thunderstorms were located along a line
extending from near Long Island to 7 miles northwest of Hill City
to 4 miles west of Hoxie, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Norton, Oberlin, Hill City, Hoxie, Quinter, Grainfield and Gove.
This includes Interstate 70 in Kansas between mile markers 87 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10015 3902 10015 3894 10051 3953 10085
3983 10074 3997 10023 4000 9963 3914 9961
TIME...MOT...LOC 0400Z 269DEG 32KT 3998 9955 3946 9993 3933 10053
HAIL...1.00IN
WIND...70MPH
$$
Buller1 follow-up statement
183
WWUS53 KGLD 030431
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1131 PM CDT SUN JUL 2 2017
KSC039-153-193-030437-
/O.CAN.KGLD.SV.W.0183.000000T0000Z-170703T0445Z/
Thomas KS-Rawlins KS-Decatur KS-
1131 PM CDT SUN JUL 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS...
SOUTHEASTERN RAWLINS AND DECATUR COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.**! Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3913 10015 3902 10015 3894 10051 3952 10070
3957 10027 3957 10018 3997 9990 3997 9963
3914 9961
TIME...MOT...LOC 0427Z 334DEG 31KT 3995 9929 3925 9983 3917 10052
$$
KSC063-065-137-179-030445-
/O.CON.KGLD.SV.W.0183.000000T0000Z-170703T0445Z/
Norton KS-Sheridan KS-Gove KS-Graham KS-
1131 PM CDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTON...SHERIDAN...NORTHEASTERN GOVE AND GRAHAM COUNTIES...
At 1127 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Woodruff to 8 miles south of Hill
City to 4 miles northwest of Grainfield, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 1059 pm cdt, the automated station at
Norton reported a 64 mph gust.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Norton, Hill City, Hoxie, Quinter, Grainfield, Gove and Almena.
This includes Interstate 70 in Kansas between mile markers 90 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10015 3902 10015 3894 10051 3952 10070
3957 10027 3957 10018 3997 9990 3997 9963
3914 9961
TIME...MOT...LOC 0427Z 334DEG 31KT 3995 9929 3925 9983 3917 10052
HAIL...1.00IN
WIND...70MPH
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:46 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 2, 6:46 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 546 PM MDT Sun Jul 2 2017 .UPDATE... Issued at 540 PM MDT Sun Jul 2 2017 Updated the forecast earlier to put in the severe thunderstorm watch. In addition adjusted pops to fit current trends. && .SHORT TERM...(This evening through Monday) Issued at 240 PM MDT Sun Jul 2 2017 Latest model guidance continues to advertise a chance of showers and thunderstorms moving across the area this evening through early Monday morning as a weather disturbance and favorable upper level jet divergence moves through from the west. Details are in timing the arrival and departure (west to east) of what could be a line/broken line of storms with large hail, damaging outflow winds and locally heavy rainfall. 18z models have backed off considerably on areal coverage of storms so a low confidence forecast right now. Broadly speaking isolated thunderstorms in eastern Colorado late this afternoon with precipitation exiting the far eastern forecast area by 09z or so. Low temperatures in the mid 50s to around 60 in far eastern Colorado with low to mid 60s east of the CO/KS border. On Monday a similar scenario sets up. Looks like another upper disturbance reaches far eastern Colorado by mid to late afternoon then moves across the area during the evening. May have quite a bit more cloudiness with winds from the east/southeast under 10mph. Afternoon temperatures will be a little cooler with readings in the upper 80s to low 90s. .LONG TERM...(Monday night through Sunday) Issued at 138 PM MDT Sun Jul 2 2017 Showers and thunderstorms are ongoing heading into Monday night. A shortwave continues across the region along the east side of a low amplitude ridge located over the western CONUS. Increased instability due to ample moisture from southerly surface flow combined with steep lapse rates and decent shear will allow the potential for severe thunderstorms to persist into the evening. Sunday's convection makes it difficult to pin point where storms will develop on Monday, but anticipate thunderstorm activity to exit the area to the east by midnight. Large hail and damaging winds will be the main threats. Heavy downpours will be possible as well. The upper ridge over the western half of the country begins to expand on Tuesday as Monday's shortwave passes off to the east. A weak disturbance on Tuesday generates a slight chance of precipitation for portions of the region in the afternoon and evening. Cannot rule out isolated severe thunderstorms with enough instability and shear in the area, but any storms will be limited by the ridge. Heights continue to rise as the ridge stretches east and north on Wednesday and Thursday. This results in dry conditions during this period. Spotty chances for thunderstorms return Friday through the weekend with a cold front approaching the High Plains from the north and weak disturbances traveling along the eastern periphery of the ridge. Will monitor if high pressure to the west hinders these precipitation chances. Highs remain in the upper 80s to upper 90s throughout the period, peaking on Thursday. Low temperatures will generally be in the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 540 PM MDT Sun Jul 2 2017 Vfr conditions are expected at this time. For Kgld, main issue to address will be the onset of thunderstorms. There is still some uncertainty for this onset but do expect storms to be near the site during the evening. So inserted vcts from 02z to 06z. Otherwise south to southeast 8 to 15 knots during this entire period. For Kmck, more certainty with this site. It does look like a cluster of thunderstorms will move through the site beginning in the 02z-03z time frame. Forecast currently calls for vfr but will continue to monitor incoming cluster to see if sub vfr conditions are needed. So have thunderstorms affecting the site til 06z with vcts for few hours after that. Outside of thunderstorm winds south southeast winds of 7 to 13 knots is expected. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...99 LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 2, 4:35 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 335 PM MDT Sun Jul 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 335 PM MDT Sun Jul 2 2017 /435 PM CDT Sun Jul 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through about midnight MDT (1 AM CDT) across much of the Tri-State area as a strong weather disturbance moves through. Large hail, damaging outflow winds and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Strong to severe thunderstorms are possible late Monday afternoon in far eastern Colorado with the threat spreading east into western Kansas and extreme southwest Nebraska during the evening hours. Large hail and damaging winds will be the primary threats. Strong to severe thunderstorms are possible on Tuesday for areas east of highway 25. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 2, 7:46 PM CDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Goodland KS 646 PM MDT SUN JUL 2 2017 COZ091-030115- Kit Carson County CO- 646 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 715 PM MDT... At 645 PM MDT, thunderstorm outflow was located near Stratton, moving east at 25 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Burlington, Stratton, Seibert, Bethune and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 401 and 441. Highway 385 between mile markers 177 and 203. LAT...LON 3913 10297 3949 10295 3953 10221 3914 10220 TIME...MOT...LOC 0045Z 267DEG 24KT 3929 10264 Lundquist
Local storm report, Jul 2, 9:22 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST MCCOOK 40.20N 100.62W
07/02/2017 E60 MPH RED WILLOW NE TRAINED SPOTTER
STORM SPOTTER ESTIMATED WIND GUSTS OF 60 MPH.
&&
SMELocal storm report, Jul 2, 9:42 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST 8 SSE CULBERTSON 40.13N 100.78W
07/02/2017 M59 MPH HITCHCOCK NE TRAINED SPOTTER
WIND GUST OF 59 MPH REPORTED BY SPOTTER.
&&
SMESpecial weather statement, Jul 2, 10:13 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Goodland KS 913 PM MDT Sun Jul 2 2017 COZ090-091-030500- Yuma County-Kit Carson County- Including the cities of Yuma, Wray, and Burlington 913 PM MDT Sun Jul 2 2017 Through 11 pm mdt, gusty east to northeast winds of 40 to near 50 mph will continue across Yuma county and move through Kit Carson county. These winds are the result of strong to severe thunderstorms that are well to the east of the area.
Special weather statement, Jul 2, 10:38 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
938 PM MDT SUN JUL 2 2017
KSZ001-002-013-030415-
Rawlins KS-Sherman KS-Cheyenne KS-
938 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS UNTIL 1015 PM MDT/1115 PM CDT/...
At 937 PM MDT/1037 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Bird City, or 12 miles southeast of
St. Francis, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
Locations impacted include...
Bird City and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3982 10138 3957 10131 3957 10139 3954 10139
3947 10166 3971 10178
TIME...MOT...LOC 0337Z 258DEG 14KT 3965 10162
BullerThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:25 PM CDT | High Wind Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 4 hr |
| Jul 2, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 59 min |
| Jul 2, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 51 min |
| Jul 2, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Rawlins, Sheridan, Thomas | 62 min |
| Jul 2, 10:38 PM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 2, 11:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 41 min |
| Jul 2, 11:45 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| Jul 3, 12:06 AM CDT | Special Weather Statement | GLD | Wallace | 9 min |
| Jul 3, 12:12 AM CDT | Special Weather Statement | GLD | Logan | 33 min |
| Jul 3, 12:50 AM CDT | Special Weather Statement | GLD | Gove | 25 min |
| Jul 3, 1:12 AM CDT | Special Weather Statement | GLD | Gove | 33 min |
| Jul 3, 1:54 AM CDT | Special Weather Statement | GLD | Gove | 36 min |
| Jul 3, 2:19 AM CDT | Special Weather Statement | GLD | Gove | 41 min |
| Jul 3, 2:44 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 18 min |
| Jul 3, 3:05 AM CDT | Special Weather Statement | GLD | Thomas | 40 min |
| Jul 3, 3:13 AM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| Jul 3, 3:42 AM CDT | Special Weather Statement | GLD | Thomas | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.